Hail, Bradford
- When
- June 26, 12:50 PM EST
- Where
- Bradford County, 0.86 mi SE of South Waverly
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.990, -76.520
Showers and thunderstorms developed ahead of a slow moving cold front. Scattered storms became severe, and most of these storms produced large hail, with several reports of near golf ball size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
Showers and thunderstorms developed ahead of a slow moving cold front. Scattered storms became severe, and most of these storms produced large hail, with several reports of near golf ball size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 26, 11:48 AM EST, 1 hour 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 1248 PM EDT FRI JUN 26 2009 .SYNOPSIS... SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AHEAD OF A SLOW MOVING COLD FRONT TODAY. AN UPPER LEVEL LOW PRESSURE SYSTEM WILL DROP INTO THE NORTHEAST...WITH OFF AND ON SHOWERS THROUGH SATURDAY. A BRIEF BREAK IN THE RAIN IS EXPECTED SUNDAY...WITH ADDITIONAL SHOWERS EXPECTED AFTER THAT TIME. TEMPERATURES WILL AVERAGE NEAR NORMAL THROUGH THE WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... UPDATED 1640Z FOR SVR TSTORM WATCH. DUE TO AN UNSTABLE ATMOSPHERE...WITH CAPES OVER 2000 JOULES ONCE AGAIN TO THE WEST...THUNDERSTORM DEVELOP WILL OCCUR WITH SOME OF THE STORMS BECOMING SEVERE. THE MAIN THREAT IS HAIL...WINDS. SOME FLASH FLOODING IS ALSO POSSIBLE IN SOME AREAS THAT HAVE BEEN SATURATED FROM RAINS YESTERDAY. PREVIOUS...UPDATED 1340Z FOR THUNDERSTORMS...HAVE RAISED POPS THIS MORNING TO CATEGORICAL FOR DELAWARE AND OTSEGO COUNTIES AS THUNDERSTORMS ARE CURRENTLY MOVING THROUGH THE AREA. PREVIOUS DISCUSSION...ILL-DEFINED FNT STILL HUNG UP BACK TO THE WEST...STRETCHING FM SRN ONTARIO INTO SW MI AND NERN IN EARLY THIS MRNG. MVMNT MUCH SLOWER THAN ANTICIPATED AS THERE IS VRY LITTLE PUSH SOUTH FOR NOW. SEVERAL AREAS OF PCPN CONTINUE ACRS NY/PA WITH ANOTHER BATCH OF SHOWERS MVNG INTO WRN NY AND A FEW LIGHTNING STRIKES NOTED. THIS IS FORMING IN AN AREA WITH SOME INSTABILITY STILL PRESENT PER SPC MESO-ANALYSIS WITH LI/S ARND -3C AND CAPES 500 J/KG. EXPECT THIS CONVECTION WILL HV A TENDENCY TO WEAKEN AS IT HEADS TWD WRN CWA. 00Z NAM IMPLIES MORE DVLPMNT ACRS TWIN TIERS BTWN NOW AND DAYBREAK BUT GIVEN AIRMASS AND THE EXTENT TO WHICH IT HAS ALREADY BEEN WORKED OVER...AM HVG A HARD TIME JUSTIFYING LKLY POPS FOR THIS TIMEFRAME. THINK AN OVERALL DCRS IN INTENSITY AND CVG WILL BE LKLY THRU EARLY THIS MRNG. AS FOR PCPN AFT 12Z...FCST GETS A LITTLE TOUGHER TO PIN DOWN. NAM BLOWS UP QPF ACRS THE TWIN TIERS AGAIN BY MID-MRNG WITH CHCS CONTG THRU MOST OF THE DAY. AS FNT SLIDES INTO CWA LATE THIS MRNG AND AFTN...EXPECT PCPN COVERAGE TO INCRS. HWVR...TIMING IS IN QUESTION AND EXTENT OF CVG STILL NOT REAL CUT AND DRIED. AT THE SAME TIME FNT IS MVG THRU...UL WILL BE DROPPING SOUTH. THIS SHUD LV BEST PCPN CHCS ACRS SRN/ERN ZONES THIS AFTN AS INSTABILITY INCRS. HWVR AM NOT CONFIDENT ENUF ON THIS TO GO LKLY POPS ANYWHERE AT THIS POINT. HV INCRSD POPS TO NR 50% FM I-81/I-88 SOUTH AND EAST FOR NOW STARTING AT 12Z. POP/WX GRIDS MAY NEED MASSAGED LATER IN THE MRNG WHEN TIMING BCMS A LITTLE MORE CLR AS CHC POPS ENTIRE 12-HR PD MIGHT BE OVERKILL. NOT A BIG COOLDOWN EXPECT TODAY ALTHO CERTAINLY NOT AS WARM AS YESTERDAY. TEMPS DID NOT WARM UP AS MUCH AS EXPECTED YESTERDAY DUE TO EXTENSIVE CLD CVR TO START OUT WITH. MET GUIDANCE CONTS TO WIN OUT AS FAR AS TEMPS GO AND WILL SIDE WITH VALUES ONCE AGAIN FOR THIS AFTN. && .SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... UPPER LOW WILL PLAGUE THE REGION THRU GOOD PART OF THE SHORT TERM. EXPECT THIS LOW WILL CONTINUE TO RESULT IN SHOWERS ACRS THE REGION OVRNGT ALTHO MAINLY EAST OF I-81 AS LOW WILL HEAD EAST INTO NEW ENGLAND. NAM BUFKIT SNDGS LOOK SIMILAR TO EARLIER IN THE WEEK WITH EXTENSIVE LLM GETTING TRAPPED UNDER INVERSION LATE TONIGHT. THIS WILL MOST LKLY RESULT IN LOW STRATUS DECK OVR THE AREA TONIGHT. ANY LOCATIONS THAT DO NOT SEE STRATUS DVLPMNT MAY SEE GOOD CHC FOR FOG DUE TO RECENT RAIN. ONLY DRAWBACK WILL BE POTENTIAL FOR WINDS TO STAY UP OVRNGT...WHICH WUD RESULT IN A LOW CLD SCENARIO. HV BUMPED MIN TEMPS A TAD FOR TONIGHT TO ACCNT FOR THIS. UPPER LOW WILL ONCE AGAIN RESULT IN CHC SHOWERS ACRS WRN CATSKILLS ON SATURDAY WITH AREAS WEST OF I-81 DRY THRU THE DAY. PCPN WINDS DOWN SAT NGT AS MINIMAL HTG WILL KEEP SHOWERS TO A MINIMUM. MODELS INDICATING S/WV RIDGING MVG IN ON SUNDAY WITH CWA SQUISHED IN BTWN APPCHG LOW FM THE WEST AND UPPER LOW TO OUR EAST. LOCHC POPS RMN DRG THE MRNG WITH A GRADUAL INCRS IN PCPN CVRG BY AFTN AS SFC FNT APPCHS. WARM TEMPS ALOFT LOOK TO PREVENT MUCH THUNDER CHC SO WILL WX WILL RMN AS SHOWERS FOR THE TIME BEING AS AIRMASS SHUD BE CAPPED. CHC SHOWERS RMN THRU SUN NGT. && .LONG TERM /MONDAY THROUGH FRIDAY/... THE GFS AND THE ECMWF LOOK TO BE IN PRETTY DECENT AGREEMENT WITH THE EXTENDED PERIOD. BOTH NOW SHOW A CUTOFF LOW WOBBLING AROUND THE GREAT LAKES REGION THROUGH MID WEEK AND GRADUALLY MOVING EASTWARD BY THE END OF THE WEEK. THIS WILL KEEP A CHANCE OF SHOWERS THROUGH THE WEEK WITH SOME PERIODS ALSO HAVING A CHANCE OF THUNDERSTORMS. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... PREFRONTAL LIFT PRODUCING SCATTERED SHOWERS AND THUNDERSTORMS ATTM ACROSS THE AREA. WILL INCLUDE POSSIBLE MVFR SHOWERS/THUNDERSTORMS AT ALL TERMINALS BTW 12-14Z. SKIES SHOULD SCATTERED OUT LATER THIS MORNING WITH MORE CONVECTION AGAIN THIS AFTERNOON DURING MAX HEATING. FOR THIS ACTIVITY INCLUDED A 4 HOUR TEMPO GROUP FOR SHOWERS WITH CB INCLUDED TO INDICATE POTENTIAL FOR THUNDERSTORMS. OVERNIGHT WEAK FLOW AND ABUNDANT LOW LEVEL MOISTURE WILL LEAD TO FOG AND STRATUS, FOR NOW INCLUDED MVFR CONDITIONS AT ALL TERMINALS. WINDS THROUGH MID MORNING WILL BE LIGHT AND VARIABLE BECOMING WESTERLY 5-10 KNOTS BY LATE MORNING. LIGHT AND VARIABLE WINDS AGAIN OVERNIGHT. OUTLOOK... FRI AND SAT...MOSTLY VFR. SUN...MVFR IN SHOWERS AND TS WITH ANOTHER COLD FRONT. MON AND TUE...POSSIBLE MVFR IN SCATTERED SHOWERS. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...FLASH FLOOD WATCH UNTIL 10 PM EDT THIS EVENING FOR NYZ046-057. && SYNOPSIS...PVN NEAR TERM...PVN/SLI SHORT TERM...PVN LONG TERM...SLI AVIATION...RRM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 1243 PM EDT FRI JUN 26 2009 NYZ009-015>018-022>025-036-037-044-045-055-056-062-PAZ038>040-043- 044-047-048-072-271645- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO- TIOGA-BROOME-SULLIVAN-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING- LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 1243 PM EDT FRI JUN 26 2009 ...SEVERE THUNDERSTORM WATCH 516 IN EFFECT UNTIL 7 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. A SLOW MOVING COLD FRONT WILL RESULT IN ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON. SOME STORMS MAY BECOME SEVERE WITH THE THREATS AGAIN BEING LARGE HAIL AND DAMAGING WINDS. THE FRONT WILL EXIT THE REGION THIS EVENING...ENDING THE SEVERE WEATHER THREAT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. NYZ046-057-271645- OTSEGO-DELAWARE- 1243 PM EDT FRI JUN 26 2009 ...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING... ...SEVERE THUNDERSTORM WATCH 516 IN EFFECT UNTIL 7 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. SEVERE THUNDERSTORM WATCH. A SLOW MOVING COLD FRONT WILL RESULT IN ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON. SOME STORMS MAY BECOME SEVERE WITH THE THREATS AGAIN BEING LARGE HAIL AND DAMAGING WINDS. THE FRONT WILL EXIT THE REGION THIS EVENING...ENDING THE SEVERE WEATHER THREAT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 1216 PM EDT FRI JUN 26 2009 NYZ022-261715- STEUBEN NY-YATES NY- 1216 PM EDT FRI JUN 26 2009 ...STRONG THUNDERSTORMS WILL AFFECT NORTHERN AND CENTRAL STEUBEN COUNTIES... * AT 1212 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS. THE STORMS WERE LOCATED 10 MILES WEST OF ARKPORT...AND MOVING EAST AT 30 MPH. * THE STRONG THUNDERSTORMS WILL BE NEAR... ARKPORT AT 1230 PM EDT... NORTH HORNELL AND HORNELL AT 1235 PM EDT... FREMONT AT 1240 PM EDT... CANISTEO AND HASKINVILLE AT 1245 PM EDT... BUENA VISTA AND HOWARD AT 1250 PM EDT... WEST CAMERON AND AVOCA AT 100 PM EDT... KANONA AND CAMERON AT 105 PM EDT... BATH AND NORTH CAMERON AT 110 PM EDT... THESE STORMS WILL DEADLY CLOUD TO GROUND LIGHTNING...VERY HEAVY RAIN AND POSSIBLY PEA SIZED HAIL. SEEK SHELTER IF YOU ARE IN THE PATH OF THESE STORMS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 1241 PM EDT FRI JUN 26 2009 NYZ024-055-261745- CHEMUNG NY-TIOGA NY- 1241 PM EDT FRI JUN 26 2009 ...STRONG THUNDERSTORM WILL AFFECT CHEMUNG AND SOUTHERN TIOGA COUNTIES... * AT 1239 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND STRONG GUSTY WINDS. THIS STORM WAS LOCATED NEAR HORSEHEADS NORTH...AND MOVING EAST AT 30 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... ERIN AT 1250 PM EDT... SWARTWOOD AT 1255 PM EDT... VAN ETTEN AT 100 PM EDT... LOCKWOOD AND OWENS MILL AT 105 PM EDT... WEST CANDOR AT 115 PM EDT... BARTON AT 120 PM EDT... LOUNSBERRY AND TIOGA CENTER AT 130 PM EDT... OWEGO AND WELTONVILLE AT 135 PM EDT... THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY MORFORD
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
102 PM EDT FRI JUN 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 PM HAIL HORSEHEADS 42.17N 76.83W
06/26/2009 E1.00 INCH CHEMUNG NY AMATEUR RADIO
HAIL COVERING THE GROUND
&&
DGMSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 119 PM EDT FRI JUN 26 2009 NYZ022-024-261815- CHEMUNG NY-STEUBEN NY- 119 PM EDT FRI JUN 26 2009 ...STRONG THUNDERSTORM WILL AFFECT SOUTHERN STEUBEN AND SOUTHWESTERN CHEMUNG COUNTIES... * AT 119 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM. THIS STORM WAS LOCATED NEAR JASPER...AND MOVING SOUTHEAST AT 30 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... WOODHULL AND CAMERON MILLS AT 125 PM EDT... ADDISON AT 140 PM EDT... ERWINS AND GANG MILLS AT 150 PM EDT... LINDLEY AT 155 PM EDT... CATON AND SOUTH CORNING AT 200 PM EDT... EAST CORNING AT 205 PM EDT... SAGETOWN AT 210 PM EDT... SEELY CREEK AND WEBB MILLS AT 215 PM EDT... THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. SEEK SHELTER IF YOUR ARE IN THE PATH OF THIS STORM.
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BINGHAMTON NY
123 PM EDT FRI JUN 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1248 PM HAIL HORSEHEADS 42.17N 76.83W
06/26/2009 E1.50 INCH CHEMUNG NY PUBLIC
1250 PM HAIL HORSEHEADS 42.17N 76.83W
06/26/2009 E1.00 INCH CHEMUNG NY AMATEUR RADIO
HAIL COVERING THE GROUND
1250 PM HAIL HORSEHEADS 42.17N 76.83W
06/26/2009 E1.75 INCH CHEMUNG NY TRAINED SPOTTER
1250 PM HAIL HORSEHEADS 42.17N 76.83W
06/26/2009 E1.00 INCH CHEMUNG NY TRAINED SPOTTER
1255 PM HAIL HORSEHEADS 42.17N 76.83W
06/26/2009 E1.25 INCH CHEMUNG NY PUBLIC
1256 PM HAIL HORSEHEADS 42.17N 76.83W
06/26/2009 E1.00 INCH CHEMUNG NY PUBLIC
1259 PM HAIL HORSEHEADS 42.17N 76.83W
06/26/2009 E1.25 INCH CHEMUNG NY PUBLIC
1259 PM HAIL HORSEHEADS 42.17N 76.83W
06/26/2009 E0.88 INCH CHEMUNG NY PUBLIC
1259 PM HAIL ERIN 42.18N 76.67W
06/26/2009 E0.88 INCH CHEMUNG NY PUBLIC
1259 PM HAIL HORSEHEADS 42.17N 76.83W
06/26/2009 E0.75 INCH CHEMUNG NY PUBLIC
1259 PM HAIL HORSEHEADS 42.17N 76.83W
06/26/2009 E1.75 INCH CHEMUNG NY PUBLIC
1259 PM HAIL HORSEHEADS 42.17N 76.83W
06/26/2009 E0.75 INCH CHEMUNG NY PUBLIC
&&
BLThe Binghamton radar (KBGM), 50 km away, was scanning. The volume nearest the first event began at 17:47 UTC.
12 hail, 4 thunderstorm wind. Local standard time, as filed.
Several trees were blown down.
A few trees were blown down.
Trees and wires were blown down.
Numerous trees were blown down. Trees were also blown down in Harvey's Lake and Sweet Valley.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2009Every state in 2009This day in weather historyWarnings in Pennsylvania, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 181964, 181971, 181972, 181965, 181966, 181967, 181973, 181968, 181975, 181977, 181979, 181980, 181969, 181970, 181982, 181983.